Texas, 2024

Hail and Damaging Winds in Texas, April 25 to 26, 2024

April 25 to 26, 2024 · NWS LUB · 5 events in 4 counties and zones

On the afternoon and evening of the 25th, a short wave trough was ejecting out of the central Rockies onto the Central High Plains. A strengthening surface low in southeastern Colorado allowed a dryline, initially positioned near the Texas/New Mexico state line, to mix eastward through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon and evening of the 25th, a short wave trough was ejecting out of the central Rockies onto the Central High Plains. A strengthening surface low in southeastern Colorado allowed a dryline, initially positioned near the Texas/New Mexico state line, to mix eastward through the afternoon. However, through the afternoon, the moist sector east of the dryline remained strongly capped preventing convection. A strong low level jet developed after sunset providing lift to generate thunderstorms late on the 25th into the early morning hours of the 26th. Scattered severe thunderstorms resulted during this time period producing severe wind gusts and large hail up to golf ball size across the southern South Plains and southern Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 25, 5:29 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 25, 5:29 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
629 PM CDT Thu Apr 25 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 230 PM CDT Thu Apr 25 2024

2:00 PM satellite imagery shows cloud cover over the eastern half of
the forecast area except for most of the South Plains and the far
southwest Texas Panhandle where clearing skies has occurred.
Right now, the dryline is sitting just east of the Texas-New
Mexico border but will begin to move east as the surface low in
southeast Colorado deepens and begins to move northeast. This will
help push the dryline closer to the Caprock Escarpment later this
afternoon as well as sharpen the moisture gradient and enhance
low-level convergence.

Current thinking is that there will be two main windows for
strong to severe thunderstorms:

1. This afternoon, but chances of storm initiation continue to
diminish with thick cloud cover struggling to clear. Some CAMs
have been hinting at a few isolated thunderstorms developing in
the Rolling Plains this afternoon but these chances continue to
decrease with high-res guidance backing off on initiation due to a
strong capping inversion. Visible satellite has started to show
some cumulus cloud development along the I-27 corridor where the
persistent mid level cloud cover has begun to clear. It's possible
with the dryline still sitting out near US Highway-385 oriented
north to south and temperatures climbing into the 80s (87 degrees
in Denver City), we could see some updrafts try and form despite
the main energy and lift associated with the upper level trough
still a bit farther to our west than we would like to see for
thunderstorm development. Again, chances of storm development are
very low this afternoon but not out of the question.

2. Late tonight after 10 PM, chances of thunderstorms increase
significantly with model guidance consistently showing storms
initiating just to the east of the I-27 corridor as a southerly low-
level jet increases to around 40 knots. Initial storm development
could pose a brief large hail threat but almost all model guidance
has these storms congealing into a QLCS and quickly moving northeast
across the Rolling Plains and the southeast Texas Panhandle. With
this linear storm mode, strong winds of 70 to 80 mph may be
possible, especially with fast storm motion and strong low-level
wind fields mixing higher momentum down to the surface. As the low-
level jet ramps up, an embedded tornado or two in the line of storms
is possible. This complex of storms should clear out of the
forecast area by around 3 AM CDT. Tomorrow will be warm with highs
in the 80s and breezy southwest surface winds as the surface
pressure gradient increases from the surface low to our north.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 230 PM CDT Thu Apr 25 2024

The dryline makes a welcome return Friday night over much of the
Rolling Plains as moist southerlies amplify ahead of our next
vigorous upper low. Toward daybreak Saturday, models agree in
a subtle, lead shortwave trough around 700 mb ejecting from the
western Permian Basin and across the Red River Valley by late
morning. This wave should spur a round of elevated convection off
the Caprock with some severe hail not out of the question given
sizable ECAPE. Although the NAM is much faster and farther east
with both this lead impulse and the dryline, will stick with the
global models and their ensembles for better continuity at this
time. On the heels of this impulse, subsidence overspreads the
dryline around noon and this may keep the dryline quiet for much
of the afternoon as it hangs up near or just beyond our eastern
column of counties. Farther upstream, southwest flow will amplify
as the upper low curls across northern NM and into eastern CO by
the evening. One item of concern is a recent downturn in post-
dryline winds from the MOS and deterministic models given weaker
lows from the surface to 700 mb in southeastern CO. The NBM's
higher winds (30+ mph) on the Caprock were left intact for now
given the tendency for deeper mixing and stronger winds in these
otherwise dynamic regimes, but this may need downward revision in
later forecasts.

Saturday night features a Pacific front sweeping the dryline east
ahead of weaker westerly winds for Sunday under weakly cyclonic
westerly flow. This flow trends weaker and more zonal by Monday
ahead of a semi-dirty ridge forecast to reach our area by late
Tuesday. Rich gulf moisture is progged to return area wide by
Tuesday night and Wednesday with PWATs AOA 1 inch east of a dryline
setting up across eastern NM. Add to this a subtropical jet with an
embedded disturbance by Wednesday and 40-50% PoPs look credible
given good support from global models. No meaningful cold fronts
through the middle of next week will keep temps above normal.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Thu Apr 25 2024

TS expected to develop in a linear fashion very late evening to
early Friday morning from near KCDS southwestward to east and
southeast of KLBB and then move to the east. Will keep a brief TS
mention in the KCDS TAF and no mention in the other two. Otherwise
VFR conditions are expected through the period. Winds will veer to
southwest to west with the passage of a dryline during the
overnight hours and increase in speed mid morning Friday.

&&

.FIRE WEATHER...
Issued at 230 PM CDT Thu Apr 25 2024

Critical fire weather conditions will expand across the rest of the
South Plains and far southwest Texas this afternoon where a Red Flag
Warning is in effect until 10 PM. The risk for rapid wildfire
growth appears low due to ERC percentile values in the 50 to 65
percent range. Fire weather concerns will continue tomorrow due to
dry and breezy conditions, but similar to today, ERC values should
keep the threat of widespread fire weather threat low.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for TXZ021-022-027-
028-033-034-039.

&&

SHORT TERM...17
LONG TERM....93
AVIATION...07
Hazardous weather outlook, Apr 25, 8:36 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
936 PM CDT Thu Apr 25 2024

TXZ021>044-270245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
936 PM CDT Thu Apr 25 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Severe thunderstorms tonight will move across areas mainly along and
east of a Plains to Lubbock to Childress line. Very large hail up to
baseball size and damaging wind gusts to around 70 mph are the main
threats, but a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm, dry, and strong southwesterly winds Saturday will lead to the
potential for elevated to critical fire weather concerns for areas
on the Caprock, along with blowing dust. Farther east across the
Rolling Plains and far southeastern Texas Panhandle, strong to severe
thunderstorms will be possible Saturday afternoon and evening.

Thunderstorm chances return Tuesday evening and Wednesday, some of
which could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

The radar

The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lynn

When
April 25, 10:07 PM CST
Where
Lynn County, New Moore
Measured
1.25 in hail
Reported by
Public
Coordinates
33.020, -102.030

A report from the public was received of hail up to the size of half dollars.

Hail, Lynn

When
April 25, 10:22 PM CST
Where
Lynn County, Tahoka
Measured
0.75 in hail
Reported by
Public
Coordinates
33.180, -101.780

Thunderstorm Wind, Dickens

When
April 25, 11:17 PM CST to 11:19 PM CST
Where
Dickens County, 1 mi W of Spur
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -100.867

A Texas Tech University West Texas mesonet site near Spur measured severe wind gusts from 2317 CST through 2319 CST. A peak wind gust of 67 mph was measured at 2317 CST.

Thunderstorm Wind, King

When
April 25, 11:45 PM CST to 11:46 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 2345 CST through 2346 CST. A peak wind gust of 65 mph was measured at 2346 CST.

Hail, Kent

When
April 26, 12:30 AM CST
Where
Kent County, 4 mi W of Girard
Measured
1.75 in hail
Reported by
Public
Coordinates
33.350, -100.739

A report of golf ball size hail was received from the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165773, 1165774, 1165782, 1165785, 1165803.